Illinois, 2003

Damaging Wind in Illinois, March 20, 2003

March 20, 2003 · NWS ILX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 20, 2:18 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 20, 2:18 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CST THU MAR 20 2003

MAIN FORECAST CHALLENGE IS THE EXTENT OF PRECIPITATION AND
PRECIPITATION ENDING TRENDS EARLY TOMORROW...WITH THE CUTOFF LOW
SLOWLY PULLING EASTWARD TOWARD SOUTHERN ILLINOIS LATE TODAY.

MODELS HAVE BEEN SPEEDING UP THE MOVEMENT OF THE CUTOFF LOW...AS A
VIGOROUS UPPER LEVEL WAVE OVER NW MINNESOTA PULLS THE FIRST AHEAD.
CURRENT RADAR LOOP SHOWS ISOLATED THUNDERSTORMS MAINLY ALONG AND
EAST OF I-55 AT THIS TIME. STORMS SHOULD INCREASE IN AERIAL EXTENT
EAST AS THE AFTERNOON PROGRESSES. THIS FROM ENERGY WITH THE CUTOFF
LOW INTERSECTING WITH UNSTABLE AIRMASS. WILL INCLUDE MENTION OF
EVENING THUNDER IN EASTERN AREAS...WITH THE SVR THUNDERSTORM WATCH
IN EFFECT UNTIL 7 PM SOUTH OF I-70. REMAINDER OF THE AREA TO SEE
MORE GENERAL RAINS AS THE UPPER LOW PULLS EASTWARD TONIGHT. WITH THE
QUICKER MOVEMENT OF THE UPPER LOW...MODELS ARE NOW PULLING RAINS OUT
EARLIER FRIDAY. HAVE DROPPED MENTION OF RAIN WEST. SECONDARY UPPER
LOW IS EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS DURING THE DAY FRIDAY. DRYING AIRMASS AND DYNAMICS TO THE
NORTH SUPPORT NO RAINFALL THIS FAR SOUTH WITH THIS FEATURE.

NEXT RAIN EVENT SHAPING UP FOR LATER MONDAY INTO MIDWEEK. THIS WITH
A NORTHERN STREAM SHORTWAVE MOVEING ACROSS SOUTHERN CANADA AND
NORTHERN PLAINS STATES. THE ASSOC SURFACE FRONT IS EXPECTED TO DROP
INTO IL MONDAY. HAVE INTRODUCED CHANCE OF THUNDER NORTHWEST PORTIONS
OF CENTRAL ILLINOIS WITH THIS. THIS FRONT IS EXPECTED TO STALL OUT
ACROSS THE MIDWEST AS IT BECOMES PARALLEL WITH UPER LEVEL FLOW.
SOUTHERN STREAM SHORTWAVE ENERGY IN THE FLOW MAY BRING AN EXTENDED
CHANCE FOR RAIN INTO MID-WEEK. QUESTION IS EXACTLY WHERE. 12Z GFS
NOW TRENDING FARTHER SOUTH WITH THE SOUTHERN STREAM ENERGY. IF THIS
TREND CONTINUES...FRONT MAY STALL OUT FARTHER SOUTH...WITH NORTHWEST
CWA SPARED OF EXTENDED RAINFALL. FOR NOW...WILL CONTINUE MENTION OF
THUNDER MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH CHANCE OF SHOWERS
WEDNESDAY AND WEDNESDAY NIGHT.

GUIDANCE TEMPERATURES LOOK REASONABLE AND MATCH WELL WITH LATEST
FORECAST. ONLY MINOR ADJUSTMENTS MADE TO TEMPERATURE FIELD.

.ILX...NONE

PLAHMER
Hazardous weather outlook, Mar 20, 10:50 AM CST, 4 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHEAST ILLINOIS
AREA THIS AFTERNOON.  SOME OF THESE STORMS MAY BECOME
SEVERE...MAINLY EAST OF THE ILLINOIS RIVER. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
STAY TUNED FOR FURTHER UPDATES ON THE POTENTIAL FOR SEVERE WEATHER.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
March 20, 3:06 PM CST
Where
Jasper County, 1 mi W of Newton
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.983, -88.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346501.